Funnel Cloud, Pope
- When
- May 21, 7:00 PM CST
- Where
- Pope County, 0.56 mi E of Oakland Hgts
- Reported by
- Trained Spotter
- Coordinates
- 35.270, -93.140
A rotating funnel cloud occurred over the city of Russellville.
Unsettled weather persisted from the 21st through 24th. On the evening of the 21st, supercell thunderstorms moved across the Arkansas River Valley, prompting multiple funnels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Unsettled weather persisted from the 21st through 24th. On the evening of the 21st, supercell thunderstorms moved across the Arkansas River Valley, prompting multiple funnels. Wind damage was common on the 21st. Moving ahead to the 24th, a complex of showers and thunderstorms moved across Arkansas from northwest to southeast. Damaging winds and large hail were noted across the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 21, 5:30 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 630 PM CDT Tue May 21 2024 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 312 PM CDT Tue May 21 2024 An upper ridge is over the southeast part of the U.S. with an upper low over the northern Plains. The upper low will move east as the ridge in the south remains stationary. Several low pressure systems will move across the northern U.S. through Thursday. The upper ridge will be pushed south late Thursday. Strong south winds continue across the area this afternoon ahead of a cold front in Oklahoma. Showers and thunderstorms have developed in eastern Oklahoma and will move into western Arkansas this afternoon and evening. Some of the storms could be severe tonight with large hail and damaging winds the main threats. The northwest half of the state is under a Slight Risk of severe thunderstorms. Several short waves will move through the state through Thursday bringing multiple rounds of showers and thunderstorms. Several inches of rain are expected through this week and a Flood Watch may be needed with the next forecast package depending on how the storms act tonight. Lows tonight will be in the lower 60s to the mid 70s and in the 60s Wednesday night. Highs Wednesday will be in the mid 70s to upper 80s and in the upper 70s to upper 80s Thursday. && .LONG TERM... (Thursday Night through next Tuesday) Issued at 312 PM CDT Tue May 21 2024 Unsettled weather is likely to continue through the long term portion of the forecast. Persistent H500 SW flow will remain in place through the end of the period as ridging extends from northern Mexico into the Gulf of Mexico while a series of cyclones rotate east generally along the US/CA border. Helping to focus the activity will be a nearly stationary front oriented generally from SW to NE across Arkansas and surrounding areas. A parade of mid-level disturbances will traverse the flow aloft and aid in the development of rain and thunderstorms locally, practically on a daily basis. Depending on available instability, shear and timing of the H500 wave passage, a few rounds of strong to severe thunderstorms are possible. A more robust H500 wave is expected to move across the area from Thu PM to Fri AM which could provide an opportunity for more organized TS development. With several rounds of rain and thunderstorms expected across at least the northern half of the state there is increased concern for heavy rainfall potential. There is some indication that by the end of the period the stalled front will finally sink south of the area and the flow aloft will become more progressive. This could bring at least somewhat of a break in persistent rain chances as well as slightly cooler temperatures. Until that happens, above normal temperatures remain likely through much of the period. && .AVIATION... (00Z TAFS) Issued at 630 PM CDT Tue May 21 2024 Showers and thunderstorms will begin the forecast period and on Tuesday evening impacting the northern, western, and central terminals. Surface winds within the storms on Tuesday evening into Tuesday night will be in excess of 30 knots. A lull will take place across all terminals later during the early morning hours on Wednesday before the next round of shower and thunderstorm activity associated with a stalled frontal boundary across Arkansas will bring opportunity for showers and thunderstorms through Wednesday across all terminals. Flight category in terms of CIGS and VSBY will drop as low as LIFR across the northern terminals for fog during the early morning hours on Wednesday. CIGS will lower to MVFR with intermittent IFR associated with stronger cells of storms. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 69 82 65 82 / 60 80 80 60 Camden AR 73 87 67 87 / 40 60 50 30 Harrison AR 63 74 62 79 / 60 80 70 50 Hot Springs AR 70 84 66 84 / 50 70 80 50 Little Rock AR 73 87 69 85 / 50 80 80 50 Monticello AR 73 88 69 87 / 40 50 50 30 Mount Ida AR 69 84 65 83 / 50 80 80 60 Mountain Home AR 65 77 63 79 / 60 80 70 50 Newport AR 70 84 67 82 / 60 80 80 60 Pine Bluff AR 73 87 68 86 / 40 60 70 40 Russellville AR 69 84 65 82 / 60 80 80 60 Searcy AR 70 84 65 82 / 50 80 80 60 Stuttgart AR 73 85 69 84 / 40 70 70 50 && .LZK WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...51 LONG TERM....67 AVIATION...74
Hazardous Weather Outlook National Weather Service Little Rock AR 331 PM CDT Tue May 21 2024 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-222045- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 331 PM CDT Tue May 21 2024 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This Afternoon and Tonight Breezy southerly winds have driven temperatures to well above average levels this afternoon, creating an unstable environment. Thunderstorms have developed over eastern Oklahoma, moving into western Arkansas, and will build over northern and central Arkansas this evening before weakening. Scattered thunderstorms may become severe, with large hail and damaging winds the main concerns. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An unsettled pattern continues for Arkansas through the weekend. Thunderstorms are forecast each day, with severe thunderstorms possible at times. An increased potential for strong to severe thunderstorms is expected Wednesday for a large portion of the state. Very large hail and damaging winds are the primary threats with the strongest storms, and there could be an isolated tornado or two. Much will depend on how much development occurs in the morning, and if clouds and rain curb afternoon heating. A lack of heating would keep the atmosphere somewhat stable, and make severe weather less likely. Areas of heavy rainfall are in the forecast through Friday morning. Amounts may exceed 3 inches in places, leading to an increased threat of flash flooding. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 51
Special Weather Statement
National Weather Service Little Rock AR
417 PM CDT Tue May 21 2024
ARZ112-121-221>223-313-212200-
Van Buren County Higher Elevations AR-
Pope County Higher Elevations AR-Newton County Higher Elevations AR-
Eastern, Central, and Southern Searcy County Higher Elevations AR-
Johnson County Higher Elevations AR-Southern Johnson County AR-
417 PM CDT Tue May 21 2024
...A strong thunderstorm will impact portions of southwestern Searcy,
southeastern Newton, northeastern Johnson, west central Van Buren and
northern Pope Counties through 500 PM CDT
...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosetta, or 13 miles northeast of Clarksville, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bohannon... Witts Spring...
Dillen... Moore...
Dabney... Solo...
Bertha... Smyrna...
Devils Knob... Rosetta...
Ben Hur... Salus...
Fort Douglas... Ozone...
Long Pool Campground... Haw Creek Falls Campground...
Nogo... Treat...
Tilly... Sand Gap...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3586 9279 3553 9273 3553 9317 3555 9322
3553 9322 3553 9344 3562 9345 3575 9344
TIME...MOT...LOC 2116Z 260DEG 45KT 3563 9337
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
74Special Weather Statement
National Weather Service Little Rock AR
512 PM CDT Tue May 21 2024
ARZ137-237-212245-
Northern Scott County AR-Central and Southern Scott County AR-
512 PM CDT Tue May 21 2024
...A strong thunderstorm will impact portions of northwestern Scott
County through 545 PM CDT
...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morgan Springs, or 14 miles southeast of Poteau, moving east at 50
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waldron... Mansfield...
Oliver... Morgan Springs...
Bates... Cauthron...
Hon... Winfield...
Liberty... Elm Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3493 9445 3493 9443 3495 9441 3494 9439
3496 9437 3495 9434 3497 9424 3506 9423
3507 9425 3510 9414 3506 9414 3505 9411
3492 9403 3481 9445
TIME...MOT...LOC 2212Z 250DEG 44KT 3492 9442
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
74Special Weather Statement
National Weather Service Little Rock AR
544 PM CDT Tue May 21 2024
ARZ130-137-230-237-212315-
Northern Scott County AR-Western and Northern Logan County AR-
Central and Southern Scott County AR-
Southern and Eastern Logan County AR-
544 PM CDT Tue May 21 2024
...A strong thunderstorm will impact portions of southwestern Logan
and northeastern Scott Counties through 615 PM CDT
...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waldron, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Booneville... Waldron...
Cardiff... Echo...
Barber... Hon...
Lucas... Carolan...
Grayson... Elm Park...
Glendale in Logan County... Ione...
Liberty...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3497 9423 3506 9423 3514 9406 3514 9403
3516 9403 3523 9389 3494 9376 3489 9423
3496 9427
TIME...MOT...LOC 2244Z 246DEG 44KT 3499 9413
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
70Special Weather Statement
National Weather Service Little Rock AR
609 PM CDT Tue May 21 2024
ARZ130-137-138-230-238-212345-
Northwest Yell County AR-Northern Scott County AR-
Western and Northern Logan County AR-Yell Excluding Northwest AR-
Southern and Eastern Logan County AR-
609 PM CDT Tue May 21 2024
...A strong thunderstorm will impact portions of eastern Logan and
northwestern Yell Counties through 645 PM CDT
...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm over
Magazine, or 7 miles east of Booneville, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Booneville... Magazine...
Subiaco... Blue Mountain...
Mount Magazine... Midway in Logan County...
Belleville... Havana...
Waveland... Sugar Grove...
Corley... Grayson...
Spring Lake Campground...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3500 9386 3515 9394 3534 9352 3510 9339
TIME...MOT...LOC 2309Z 245DEG 46KT 3511 9379
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
70The Little Rock radar (KLZK), 93 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
27 thunderstorm wind, 13 hail, 2 funnel cloud. Local standard time, as filed.
A rotating funnel cloud occurred over the city of Russellville.
A tree was blown down on the southern side of the city of Russellville.
Powerlines were blow down onto Jackson Avenue leading to a fire due to live utility lines.
Powerlines were blown down onto 6th Street in the city of Russellville.
A funnel cloud occurred over the town of Cleveland.
Tree limbs were broken and shingles blown off a residence via mPING.
A tree was blown over onto a house in the town of Greenbrier.
Several trees fell down onto Snow Lane near the community of Congo.
Quarter-sized hail fell in the town of Whelen Springs.
Several trees were reported down at the intersection of US Highway 70 and AR Highway 369 blocking the roadway.
On Ebenezer Road near Kirby several trees and powerlines were blown down.
A personal weather station KARMAUME19, brand Ambient Weather Station, measured a wind gust of 64 mph.
Several trees down across the area to the south and southeast of Mount Ida.
Trees and several powerlines were blown down near Highway 70 and Hobby Hill Road near Rockwell.
Large tree limbs were blown down and onto powerlines near Red Oak.
Several trees were blown down along Clearcreek Road near the community of Hawes.
A tree was completely uprooted near the city of Benton.
Multiple trees were blown down blocking Colonel Glenn Road and Lawson Road in southwestern Little Rock.
A personal weather station, KARSTUTT25 measured a wind gust of 63 mph near Stuttgart Municipal Airport.
Quarter-sized hail fell in the community of Ulm.
Dime -size hail fell in the neighborhood of Sherwood Estates.
Dime size hail fell near Salem on the southwestern side of the Little Rock metro.
A personal weather station, KARCARLI5 measured a wind gust of 61 mph near McCreanor.
Quarter-sized hail fell in Ico.
Softball-sized hail fell in the town of Slovak.
Dime sized hail fell in St. Charles.
Hen egg sized hail fell in the town of Amity.
Quarter-sized hail fell near the community of Dexter.
Several trees were blown down across AR state highways 7, 51, 67, and 171 near Magnet Cove.
A tree fell onto a house in the 4600 block of Tyler Road in Owensville.
Multiple trees and powerlines were blown down blocking multiple roads and highways in the community of Sheridan.
Several trees were blown down blocking all lines of AR-Highway 5 and AR-Highway 35 in Benton.
Quarter-sized hail fell near the community of Congo via mPING.
Quarter-sized hail fell near Paron via mPING.
Dime-sized hail fell near the Shady Grove community.
Tree limbs were broken and shingles were blown off of a house near Grapevine.
Quarter-sized hail fell in the community of Shady Grove on the western side of the Little Rock metro.
Several trees were blown down onto South Maple Street, South Oak Street, and West Charles Bussey Avenue.
Numerous trees were blown down onto Cantrell Road near the intersection of University Avenue.
A large tree was blown down in the neighborhood of Pulaski Heights in the Little Rock metro.
A large tree was blown down onto South Main Street in Pine Bluff.
Numerous large trees were blown down at White Oak Lake State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179396, 1179398, 1179397, 1179401, 1179402, 1179403, 1179466, 1179467, 1179468, 1179469, 1179470, 1179471, 1179472, 1179559, 1179563, 1179568, 1179589, 1179591, 1179595, 1179600, 1179602, 1179603, 1179605, 1179606, 1179608, 1179609, 1179610, 1179612, 1179614, 1179620, 1179623, 1179626, 1179628, 1179629, 1179631, 1179633, 1179635, 1179637, 1179639, 1179644, and more.